Alert archive / North Carolina / Wind Chill Advisories in 2018
Wind Chill Advisory 3, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this wind chill advisory at Jan 5, 2018, 3:50 PM EST for 12 counties in North Carolina. It took effect at Jan 6, 2018, 1:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2018, 3:50 PM EST (20:50 UTC)
- In effect from
- Jan 6, 2018, 1:00 AM EST
- Expired
- Jan 6, 2018, 9:00 AM EST
- In force
- 8 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Beaufort County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1548 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
843 WWUS42 KMHX 052050 WSWMHX URGENT - WINTER WEATHER MESSAGE National Weather Service Newport/Morehead City NC 350 PM EST Fri Jan 5 2018 ...VERY COLD WIND CHILL VALUES EXPECTED SATURDAY MORNING... NCZ029-044>047-079>081-090>095-098-103-104-060900- /O.NEW.KMHX.WC.Y.0003.180106T0600Z-180106T1400Z/ Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Dare-Outer Banks Hyde- Including the cities of Williamston, Robersonville, Oak City, Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, Maysville, Pollocksville, Trenton, New Bern, Havelock, Vanceboro, Cove City, Oriental, Bayboro, Arapahoe, Vandemere, Morehead City, Beaufort, Newport, Atlantic Beach, Emerald Isle, Jacksonville, Richlands, Swansboro, North Topsail Beach, Kitty Hawk, Nags Head, Manteo, Rodanthe, Buxton, Hatteras Village, and Ocracoke 350 PM EST Fri Jan 5 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 9 AM EST SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 5 above zero to 5 below zero. * WHERE...Eastern North Carolina. * WHEN...From 1 AM to 9 AM EST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ http://www.weather.gov/Newport
1 follow-up statement
556 WWUS42 KMHX 060800 WSWMHX URGENT - WINTER WEATHER MESSAGE National Weather Service Newport/Morehead City NC 300 AM EST Sat Jan 6 2018 ...VERY COLD WIND CHILL VALUES EXPECTED THROUGH THIS MORNING, AND AGAIN SATURDAY NIGHT THROUGH SUNDAY MORNING... NCZ029-044>047-079>081-090>095-098-103-104-061400- /O.CON.KMHX.WC.Y.0003.000000T0000Z-180106T1400Z/ Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Dare-Outer Banks Hyde- Including the cities of Williamston, Robersonville, Oak City, Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, Maysville, Pollocksville, Trenton, New Bern, Havelock, Vanceboro, Cove City, Oriental, Bayboro, Arapahoe, Vandemere, Morehead City, Beaufort, Newport, Atlantic Beach, Emerald Isle, Jacksonville, Richlands, Swansboro, North Topsail Beach, Kitty Hawk, Nags Head, Manteo, Rodanthe, Buxton, Hatteras Village, and Ocracoke 300 AM EST Sat Jan 6 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 2 below zero to 5 above 0. * WHERE...Eastern North Carolina. * WHEN...Until 9 AM EST this morning. * ADDITIONAL DETAILS...Steps should be taken to protect pipes from freezing, as the combination of very cold temperatures and wind will make them susceptible to freezing and bursting. Bring pets inside and check up on the elderly. Another very cold night is expected Saturday night with temperatures in the single digits. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ http://www.weather.gov/Newport
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 2:30 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jan 5, 2:30 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
230 PM EST Fri Jan 5 2018
.SYNOPSIS...
A bitter cold arctic airmass will continue through the weekend as
strong Canadian high pressure builds in. A cold front will pass
through Monday night. High pressure behind the front will pass
through Wed. A trof of low pressure will develop along the coast
late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 230 pm Fri...Arctic airmass remains in place in deep
cyclonic flow across the region. Record lows will likely fall
tonight, as very cold airmass on top of a snow pack allow for
temps to plummet into the single digits away from the coast to
the teens near the beaches. Light winds will mean wind chills
will once again fall to as low as -3 degrees.
&&
.SHORT TERM /SATURDAY/...
As of 230 pm Fri...With the snowpack we continue to undercut
MOS guidance for highs Saturday. Prefer a straight model blend
along with some of the cooler values on the European model.
Despite sunshine with the snow pack in place temps will struggle
to reach the middle 20s inland to near 30 along the coast.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 330 am Fri...The coldest night of the year is expected
Saturday night into Sunday morning with high pressure cresting
over the area. Widespread single digits are likely inland. Some
of our smaller microclimates where extreme low temperatures
occur under ideal conditions may dip into the lower single
digits at that. Some modification is expected toward the coast
but still lower teens along the Crystal coast to near 20 along
the Outer Banks.
High pressure mentioned above slides off the coast Monday and will
allow for warm air advection to boost temps into the 50s both Monday
and Tuesday. Our next weather feature will be a cold front later
Monday into Tuesday. The Canadian and GFS are still in good
agreement with some showers during this period, the EURO has backed
off. The Euro has support in some of the ensemble members, taking
the main upper level energy south of the area into the Gulf, which
would leave us mainly dry. Did not want to stray too far from the
original forecast so we started a lowering trend across the area in
line with our surrounding offices. We remain mild with another shot
at rain later in the week.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Short Term /Through Sat/...
As of 1200 pm Fri...High Confidence in VFR conditions through
the TAF period as dry high pressure prevails across the area
producing clear skies. Gusty NW winds to 20 kt will diminish to
under 10 kt tonight and around 10 kt on Saturday.
Long Term /Sat night through Wed/...
As of 320 am Wednesday...VFR expected through early Monday.
Light rain showers possible all terminals Monday night and
Tuesday. Still remaining mainly VFR through the period.
&&
.MARINE...
Short Term /Tonight and Sat/
As of 230 pm Fri...Winds will continue from the northwest
across the region in deep cyclonic flow over the region. Scaled
back ending time of SCA on the Alligator River to 06Z Saturday,
otherwise no changes to current forecast. Will continue to
mention freezing spray in coastal waters and Pamlico Sound.
Long Term /Fri night through Wed/...
As of 330 am Fri...Elevated seas and winds will begin to come
down Saturday into Saturday night. Small craft conditions will
continue over the sounds through mid Saturday morning, and over
the coastal waters through a good portion of Saturday night.
Winds will still gust over 25 kts especially over the central
and northern waters, with waves diminishing under 6 feet toward
daybreak Sunday.
Gradual improvement in wind/sea conditions will continue Sunday into
Monday as the pressure gradient loosens and high pressure moves
through from the west. Winds and seas will build again Monday as a
cold front approaches from the west. Winds and seas will remain
elevated behind the front Tuesday.
&&
.CLIMATE...
Record Low temps for 01/06 (Saturday)
LOCATION TEMP/YEAR
New Bern 15/1981 (KEWN ASOS)
Cape Hatteras 17/1981 (KHSE ASOS)
Greenville 8/1920 (COOP - Not KPGV AWOS)
Morehead City 13/1999 (COOP - Not KMRH ASOS)
Kinston 10/1904 (COOP - Not KISO AWOS)
Jacksonville 15/1959 (KNCA ASOS)
Record Low Max temps for 01/06 (Saturday)
LOCATION TEMP/YEAR
New Bern 35/1988 (KEWN ASOS)
Cape Hatteras 32/1988 (KHSE ASOS)
Greenville 29/1919 (COOP - Not KPGV AWOS)
Morehead City 36/2016 (COOP - Not KMRH ASOS)
Kinston 30/1969 (COOP - Not KISO AWOS)
Jacksonville 35/1988 (KNCA ASOS)
Record Low temps for 01/07 (Sunday)
LOCATION TEMP/YEAR
New Bern 17/2004 (KEWN ASOS)
Cape Hatteras 19/2014 (KHSE ASOS)
Greenville 10/1924 (COOP - Not KPGV AWOS)
Morehead City 20/2014 (COOP - Not KMRH ASOS)
Kinston 13/2014 (COOP - Not KISO AWOS)
Jacksonville 16/2014 (KNCA ASOS)
Record Low Max temps for 01/07 (Sunday)
LOCATION TEMP/YEAR
New Bern 32/2014 (KEWN ASOS)
Cape Hatteras 37/2014 (KHSE ASOS)
Greenville 26/2014 (COOP - Not KPGV AWOS)
Morehead City 33/1988 (COOP - Not KMRH ASOS)
Kinston 26/1942 (COOP - Not KISO AWOS)
Jacksonville 30/2014 (KNCA ASOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until noon EST Saturday for AMZ130-135-
156-158.
Small Craft Advisory until 1 AM EST Saturday for AMZ131.
Small Craft Advisory until 7 AM EST Sunday for AMZ152-154.
Small Craft Advisory until 6 AM EST Sunday for AMZ150.
&&
SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...EH
AVIATION...JME/EH
MARINE...HSA/EH
CLIMATE...MHXHazardous weather outlook, Jan 4, 5:59 PM EST, 21 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 559 PM EST Thu Jan 4 2018 NCZ029-044>047-079>081-090>095-098-052300- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- 559 PM EST Thu Jan 4 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST FRIDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. Any snow on area roads that melted today will quickly refreeze tonight. The resulting black ice will make driving hazardous. West to northwest winds tonight will create wind chill values 0 to 5 degrees. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-052300- Outer Banks Dare- 559 PM EST Thu Jan 4 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY... ...HIGH SURF ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY... ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST FRIDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Coastal Flood Advisory. Wind Chill Advisory. Any snow on area roads that melted today will quickly refreeze tonight. The resulting black ice will make driving hazardous. West to northwest winds tonight will create wind chill values 0 to 5 degrees. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ104-052300- Outer Banks Hyde- 559 PM EST Thu Jan 4 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY... ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST FRIDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Wind Chill Advisory. West to northwest winds tonight will create wind chill values 0 to 5 degrees. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 5, 3:00 PM EST, 50 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 300 PM EST Fri Jan 5 2018 NCZ029-044>047-079>081-090>095-098-103-104-061000- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Dare-Outer Banks Hyde- Including the cities of Williamston, Robersonville, Oak City, Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, Maysville, Pollocksville, Trenton, New Bern, Havelock, Vanceboro, Cove City, Oriental, Bayboro, Arapahoe, Vandemere, Morehead City, Beaufort, Newport, Atlantic Beach, Emerald Isle, Jacksonville, Richlands, Swansboro, North Topsail Beach, Kitty Hawk, Nags Head, Manteo, Rodanthe, Buxton, Hatteras Village, and Ocracoke 300 PM EST Fri Jan 5 2018 ...DANGEROUS DRIVING CONDITIONS TONIGHT... ...VERY COLD WIND CHILL TEMPERATURES TONIGHT... Many roads throughout the area still have a good amount of snow and ice, especially back roads and in shady spots. If you must go out, keep plenty of space between you and other motorists. Very cold wind chill values are forecast overnight. Winds will be light and variable. Readings will average betweeen 1 and -3 degrees throughout the area. When venturing outside, make sure to dress in multiple layers and don't forget the hat and gloves. Also, bring pets inside and check on the elderly.
Nearby
Wind Chill Advisories in North Carolina, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.